Texas, 2014Winter Weather in Texas, January 23 to 24, 2014
January 23 to 24, 2014 · NWS EWX · 5 events in 5 counties and zones
A cold front brought an arctic airmass to South Central Texas January 23rd. Warm moist air being forced up and over the cold surface air led to sleet, freezing rain, and snow across the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought an arctic airmass to South Central Texas January 23rd. Warm moist air being forced up and over the cold surface air led to sleet, freezing rain, and snow across the area. The first report of sleet was at 4PM in Williamson County. Sleet, freezing rain, and snow spread south and west through the afternoon and evening to Edwards and Uvalde Counties in the west and Fayette and Wilson Counties in the south. There were light ice accumulations on elevated roads and bridges leading to several accidents and road closures in the Austin metro area and Bastrop. Icy bridges were also reported in New Braunfels, Elgin, and along I-10 in Fayette County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 23, 3:38 PM CST, 22 minutes earlier.
Area forecast discussion, Jan 23, 3:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CST THU JAN 23 2014
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
DETERIORATING WINTER WEATHER CONDITIONS FROM NORTH TO SOUTH THIS
EVENING...OVERNIGHT HOURS...AND INTO FRIDAY MORNING. STRONG COLD
AIR ADVECTION CONTINUES...ALONG WITH THE ADVECTION OF VERY LOW
DEW POINTS INTO THE REGION. SURFACE TEMPERATURES WILL WERE ALREADY
APPROACHING FREEZING DUE TO THE COMBINATION OF COLD ADVECTION AND
EVAPORATIVE COOLING FROM THE LIGHT RAIN. WILL SEE MANY HILL COUNTRY
LOCATIONS AT OR BELOW FREEZING BY SUNSET AND NEAR FREEZING MUCH OF
THE REST OF THE AREA BY MIDNIGHT TO 2AM. MEANWHILE THE COMBINATION
OF ISENTROPIC LIFT AT THE LOW LEVELS AND RIPPLES IN THE WESTERLY
FLOW ALOFT(BOTH EVIDENT ON RADAR) WILL RESULT IN A CHANGING MIX OF
LIGHT RAIN TO FREEZING TO FROZEN PRECIPITATION. EXPECT A BRIEF
PERIOD OF FREEZING RAIN AS THE SURFACE TEMPERATURES FALL TO
FREEZING...THEN TRANSITIONING TO A MIX OF FREEZING RAIN AND
SLEET...TO SLEET AND/OR ALL SNOW LATER TONIGHT AS THE COLUMN OF
FREEZING AIR DEEPENS FROM NORTH TO SOUTH. SNOW TOTAL ARE FORECAST
MAINLY ACROSS THE HILL COUNTRY TO NORTHEAST SECTIONS OF SOUTH
CENTRAL WITH AMOUNTS BETWEEN ONE HALF INCH TO NEAR ONE...WITH
AMOUNTS LESS THAN ONE HALF INCH ACROSS THE ADJACENT AREAS.
THEREFORE NO CHANGES TO THE ONGOING WINTER WEATHER ADVISORY THRU
NOON FRIDAY. STILL APPEARS IMPROVING CONDITIONS FROM THE WEST
FRIDAY AFTERNOON WITH A FEW BREAKS IN THE CLOUDS WEST ALLOWING FOR
TEMPERATURES TO BOUNCE BACK INTO THE 40S...OTHERWISE ONLY 30S FOR
HIGHS EAST AS CLOUD COVER LINGERS. CLEARING AND COLD FRIDAY NIGHT.
&&
.LONG TERM (SATURDAY THROUGH THURSDAY)...
A DRY NWLY FLOW PREVAILING ALOFT SATURDAY INTO MUCH OF NEXT WEEK
WITH A REINFORCING ARCTIC COLD BLAST EARLY MONDAY-TUESDAY NIGHT...
THEN LOW LEVEL RETURN FLOW BY THE MID TO LATE WEEK. COULD BE A
FEW SPRINKLES IN THE FAR EAST BY THURSDAY IN THE EASTERN AREAS
AS THE LOW LEVEL MOISTURE SURGES NNEWD WITH THE LOW LEVEL
JET...OTHERWISE A DRY FORECAST WITH LARGE TEMPERATURE SWINGS.
AFTER A COLD MORNING WITH FREEZING TEMPERATURES AREA WIDE...WILL
SEE A WARM UP INTO THE 60S SATURDAY AFTERNOON AND THEN 70S SUNDAY
AFTERNOON. SUNDAY NIGHT/MONDAY COLD FRONT WILL LOWER MAX
TEMPERATURES INTO THE 50S NE TO MID 60S SOUTHWEST ON MONDAY.
ANOTHER FREEZE MOST AREAS TUESDAY MORNING...THEN CONTINUED COLD
DURING THE DAY TUESDAY WITH HIGHS ONLY IN THE 40S TO NEAR 50 MOST
AREAS...EXCEPT FOR LOW 50S SOUTH AND SOUTHWEST. A HARD FREEZE HILL
COUNTRY AND FREEZE ALL OTHER AREAS TUESDAY NIGHT. A WARM-UP
WEDNESDAY AFTERNOON INTO THURSDAY A RETURN FLOW OFF THE GULF
INCREASES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 25 40 32 65 45 / 70 20 0 0 -
AUSTIN BERGSTROM INTL AIRPORT 24 39 25 64 38 / 70 20 0 0 -
NEW BRAUNFELS MUNI AIRPORT 25 39 27 63 40 / 70 20 - 0 -
BURNET MUNI AIRPORT 21 40 29 65 41 / 60 20 0 0 -
DEL RIO INTL AIRPORT 29 45 34 66 41 / 20 10 0 0 -
GEORGETOWN MUNI AIRPORT 23 40 27 64 42 / 70 20 0 0 -
HONDO MUNI AIRPORT 26 42 28 66 42 / 60 20 0 0 -
SAN MARCOS MUNI AIRPORT 25 39 27 63 40 / 70 20 - 0 -
LA GRANGE - FAYETTE REGIONAL 27 37 31 62 43 / 70 30 - 0 10
SAN ANTONIO INTL AIRPORT 26 40 32 64 44 / 70 20 - 0 -
STINSON MUNI AIRPORT 27 41 31 64 43 / 70 20 - 0 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY
FOR THE FOLLOWING COUNTIES: ATASCOSA...BEXAR...DE WITT...DIMMIT...
FAYETTE...FRIO...GONZALES...KARNES...KINNEY...LAVACA...MAVERICK...
MEDINA...UVALDE...WILSON...ZAVALA.
WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...LLANO...REAL...VAL VERDE...WILLIAMSON.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR THE FOLLOWING
COUNTIES: BASTROP...CALDWELL...COMAL...GUADALUPE...HAYS...LEE...
TRAVIS.
&&
MESOSCALE/AVIATION...09
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Jan 23, 6:38 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 AM CST THU JAN 23 2014
TXZ171>173-183>194-202>209-217>225-228-241245-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
638 AM CST THU JAN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE HILL COUNTRY
BEGINNING AT NOON AND EXPANDING TO THE REMAINDER OF SOUTH CENTRAL
TEXAS TONIGHT.
A STRONG COLD FRONT ENTERING THE REGION THIS MORNING WILL BRING MUCH
COLDER TEMPERATURES AND A CHANCE FOR WINTRY PRECIPITATION. LIGHT
RAIN WILL FALL ACROSS THE REGION THIS MORNING INTO THE AFTERNOON.
AS TEMPERATURES FALL THIS AFTERNOON...THERE WILL BE A CHANCE FOR
MIXED PRECIPITATION IN THE FORM OF FREEZING RAIN...SLEET...AND
SNOW ACROSS THE HILL COUNTRY. THE WINTRY MIX OF RAIN...FREEZING
RAIN...SLEET...AND SNOW WILL SPREAD SOUTH ACROSS THE ENTIRE AREA
LATE TODAY INTO FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A MIX OF SLEET...SNOW...AND FREEZING RAIN WILL CONTINUE TO BE
POSSIBLE ACROSS THE REGION THROUGH FRIDAY MORNING. THE WINTRY
PRECIPITATION WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST AFTER
MID-MORNING FRIDAY. TEMPERATURES WILL REMAIN NEAR OR BELOW
FREEZING ACROSS MUCH OF THE REGION UNTIL THE LATE MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Bastrop
- When
- January 23, 4:00 PM CST to January 24, 4:16 AM CST
- Where
- Bastrop forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
A cold front brought an arctic airmass to South Central Texas January 23rd. Isentropic upglide of warm moist air over the cold surface air led to sleet, freezing rain, and snow across the area. The first report of sleet was at 4PM in Williamson County. Sleet, freezing rain, and snow spread south and west through the afternoon and evening to Edwards and Uvalde Counties in the west and Fayette and Wilson Counties in the south. There were light ice accumulations on elevated roads and bridges leading to several accidents and road closures in the Austin metro area and Bastrop. Icy bridges were also reported in New Braunfels, Elgin, and along I-10 in Fayette County.
Winter Weather, Comal
- When
- January 23, 4:00 PM CST to January 24, 4:16 AM CST
- Where
- Comal forecast zone
- Reported by
- NWS Employee
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
A cold front brought an arctic airmass to South Central Texas January 23rd. Isentropic upglide of warm moist air over the cold surface air led to sleet, freezing rain, and snow across the area. The first report of sleet was at 4PM in Williamson County. Sleet, freezing rain, and snow spread south and west through the afternoon and evening to Edwards and Uvalde Counties in the west and Fayette and Wilson Counties in the south. There were light ice accumulations on elevated roads and bridges leading to several accidents and road closures in the Austin metro area and Bastrop. Icy bridges were also reported in New Braunfels, Elgin, and along I-10 in Fayette County.
Winter Weather, Fayette
- When
- January 23, 4:00 PM CST to January 24, 4:16 AM CST
- Where
- Fayette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
A cold front brought an arctic airmass to South Central Texas January 23rd. Isentropic upglide of warm moist air over the cold surface air led to sleet, freezing rain, and snow across the area. The first report of sleet was at 4PM in Williamson County. Sleet, freezing rain, and snow spread south and west through the afternoon and evening to Edwards and Uvalde Counties in the west and Fayette and Wilson Counties in the south. There were light ice accumulations on elevated roads and bridges leading to several accidents and road closures in the Austin metro area and Bastrop. Icy bridges were also reported in New Braunfels, Elgin, and along I-10 in Fayette County.
Winter Weather, Travis
- When
- January 23, 4:00 PM CST to January 24, 4:16 AM CST
- Where
- Travis forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
A cold front brought an arctic airmass to South Central Texas January 23rd. Isentropic upglide of warm moist air over the cold surface air led to sleet, freezing rain, and snow across the area. The first report of sleet was at 4PM in Williamson County. Sleet, freezing rain, and snow spread south and west through the afternoon and evening to Edwards and Uvalde Counties in the west and Fayette and Wilson Counties in the south. There were light ice accumulations on elevated roads and bridges leading to several accidents and road closures in the Austin metro area and Bastrop. Icy bridges were also reported in New Braunfels, Elgin, and along I-10 in Fayette County.
Winter Weather, Williamson
- When
- January 23, 4:00 PM CST to January 24, 4:16 AM CST
- Where
- Williamson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
A cold front brought an arctic airmass to South Central Texas January 23rd. Isentropic upglide of warm moist air over the cold surface air led to sleet, freezing rain, and snow across the area. The first report of sleet was at 4PM in Williamson County. Sleet, freezing rain, and snow spread south and west through the afternoon and evening to Edwards and Uvalde Counties in the west and Fayette and Wilson Counties in the south. There were light ice accumulations on elevated roads and bridges leading to several accidents and road closures in the Austin metro area and Bastrop. Icy bridges were also reported in New Braunfels, Elgin, and along I-10 in Fayette County.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Louisiana, January 23 to 24, 20142 deaths · 18 events
- Cold in Illinois, January 23, 20141 death · 1 event
- Ice Storm in Texas, January 23 to 24, 2014$300,000 · 5 events
- Dust Storm and High Wind in California, January 23 to 24, 20141 injured · $103,000 · 61 kt wind · 3 events
- Strong Wind in Washington, January 23 to 24, 2014$20,000 · 1 event
- Winter Storm in Texas, January 23 to 24, 201415 events
- Winter Weather in Louisiana, January 23 to 24, 201415 events
- Flood in Alaska, January 23 to 24, 2014$17,000 · 1 event
- Cold in Illinois, January 23, 201412 events
- Extreme Cold in Minnesota, January 23, 20148 events
- Winter Storm and Winter Weather in Texas, January 23 to 24, 20148 events
- Winter Weather in Texas, January 23 to 24, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495799, 495800, 495801, 495802, 495803.